Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Visit old site
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 701
ORIGINAL ARTICLE
Year : 2014  |  Volume : 6  |  Issue : 3  |  Page : 114-118

The two sides of opioids in cyclical vomiting syndrome


1 Departments of Medicine and Gastroenterology, University of Pittsburgh Medical Center, Pittsburgh, Pennsylvania; Department of Gastroenterology, Kansas University School of Medicine, Kansas City, Missouri, USA
2 Departments of Medicine and Gastroenterology, University of Pittsburgh Medical Center, Pittsburgh, Pennsylvania, USA

Correspondence Address:
Shreyas Saligram
3901 Rainbow boulevard, Kansas City, 66160, Kansas
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1947-2714.128472

Rights and Permissions

Background: Cyclical vomiting syndrome is increasingly recognized in adults, with recent reports suggesting 'coalescing attacks' in one third of the patients. We hypothesized that the common need for opioid treatment may contribute to coalescing attacks through development of opioid dependence and withdrawal, triggering cyclical vomiting syndrome. Aim: This study was to review iatrogenic opioid dependence as the potential cause for triggering cyclical vomiting syndrome. Materials and Methods: A retrospective review was performed to identify patients treated for cyclical vomiting syndrome by a single physician between Jan and December of 2010. Demographic data, clinical presentation, treatment, cumulative opioid prescription during hospitalizations and emergency room visits and days of inpatient stay were abstracted from the chart. Results: Forty-one patients (mean age 37.5.6 ± 2.6 years; 66% female) were seen within this timeframe. In eleven patients (27%) with ongoing opioid use, the initial cyclical illness had progressed and eventually coalesced. A cohort of 23 patients was followed for at least 6 months (12.3 ± 1.7 months). The best single predictor of repeat hospitalizations was the cumulative opioid dosage. Conclusion: Continued use of opioid therapy is a poor prognostic marker of cyclical vomiting syndrome and may contribute to disease coalescence, with dependence and withdrawal triggering recurrent episodes.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1726    
    Printed49    
    Emailed1    
    PDF Downloaded311    
    Comments [Add]    
    Cited by others 2    

Recommend this journal